Warfarin & Illness
Effects of warfarin can be altered by illnesses, such as vomiting, diarrhea,
infection or fever.
This is because these illnesses can affect the level of warfarin
My Experience: Stomach Flu
In mid Dec 2008, I had a bad case of stomach flu. It began on a Sunday when I
started feeling naseous & was throwing up a number of times, plus making frequent toilet trips due to
I visited my GP & was prescribed medication, Dhalumag & Dhaperazine &
oral rehydration salts. I was advised to take a jab as I was already dehydrated when i visited my GP. I hated
syringes more than anything & would avoid jab if I could help it. I refused the jab & promised my GP I
would increase my oral fluid intake instead.
For about 3 days, I felt very dizzy & naseous, & had no
On the 2nd day, I could hear faint sound of stomach-rumbling sound from my chest.
From my past research done on warfarin treatment, I knew consistent vomiting & diarrhear might increase the
anticoagulant effects of warfarin. Hence I had reduced my warfarin intake from 4mg to 2mg on the 2nd day while
having 2 servings of Kai Lan (high vitamin K vegetable) on the day itself. On the 3rd day, I took 3mg of warfarin
while having leafy vegetable, Cai Xin for lunch & dinner. On the 3rd night, I took my INR test & was
stunned to get an INR reading of 5.2 (my usual INR range was 2.0-2.3).
Having such a high INR implied that I was over-anticoagulated & there was high
risk of internal bleeding if I was not careful. I stopped warfarin medication for the next 2 days while increasing
my oral intake of high vitamin K vegetables. By the 3rd day, my INR came down & it read 2.5.
I believed the sudden surge in my INR reading was due to increased absorption of
warfarin caused by the illness, i.e. stomach flu. I lost a lot of fluid due to vomitting & diarrhoea. Also, I
was eating much lesser due to lost of appetite & lost weight within 3 days.
My advice to all warfarin users are, if you have episodes of persistent vomiting
or diarrhoea, it is better to consult your doctor & get your INR checked. There may be a need to reduce your